Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 35, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 23, 2009, 9:13 PM CDT for Geary County, Riley County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2009, 9:13 PM CDT (02:13 UTC)
- Expired
- Mar 23, 2009, 9:59 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Geary County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 28 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 6:47 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 240213
SVRTOP
KSC061-161-197-240300-
/O.NEW.KTOP.SV.W.0035.090324T0213Z-090324T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT MON MAR 23 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 1000 PM CDT
* AT 909 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7
MILES SOUTHWEST OF GEARY STATE FISHING LAKE...OR 16 MILES SOUTH OF
JUNCTION CITY...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRANDVIEW PLAZA AROUND 930 PM CDT...
VOLLAND AROUND 950 PM CDT...
ALMA...MCFARLAND AROUND 1000 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 299 AND 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3921 9653 3919 9652 3919 9655 3917 9654
3918 9652 3917 9650 3917 9648 3917 9646
3918 9645 3916 9635 3917 9633 3906 9610
3886 9655 3887 9692 3895 9692
TIME...MOT...LOC 0213Z 235DEG 37KT 3883 9687
$$
LEIGHTON4 follow-up statements
000
WWUS53 KTOP 240232
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT MON MAR 23 2009
KSC061-161-197-240300-
/O.CON.KTOP.SV.W.0035.000000T0000Z-090324T0300Z/
RILEY-GEARY-WABAUNSEE-
932 PM CDT MON MAR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN WABAUNSEE...SOUTHEASTERN GEARY AND SOUTHERN RILEY
COUNTIES...
AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 13 MILES WEST OF VOLLAND...OR 12 MILES
SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VOLLAND AROUND 940 PM CDT...
ALMA AROUND 950 PM CDT...
MCFARLAND AROUND 955 PM CDT...
PAXICO AROUND 1000 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 309 AND 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
&&
LAT...LON 3906 9610 3886 9655 3886 9665 3896 9675
3917 9651 3917 9646 3918 9645 3916 9635
3916 9634 3917 9633 3911 9621
TIME...MOT...LOC 0232Z 245DEG 47KT 3895 9659
$$
LEIGHTON000
WWUS53 KTOP 240243
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT MON MAR 23 2009
KSC061-161-197-240300-
/O.CON.KTOP.SV.W.0035.000000T0000Z-090324T0300Z/
RILEY-GEARY-WABAUNSEE-
943 PM CDT MON MAR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN WABAUNSEE...EAST CENTRAL GEARY AND SOUTHERN RILEY
COUNTIES...
AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 10 MILES WEST OF ALMA...OR 13 MILES
SOUTHEAST OF MANHATTAN...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALMA AROUND 955 PM CDT...
MCFARLAND AND PAXICO AROUND 1000 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 312 AND 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
&&
LAT...LON 3908 9614 3906 9610 3892 9648 3892 9657
3901 9664 3917 9646 3918 9645 3916 9635
3916 9634 3917 9633 3911 9621
TIME...MOT...LOC 0243Z 238DEG 34KT 3903 9647
$$
LEIGHTON000
WWUS53 KTOP 240251
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CDT MON MAR 23 2009
KSC061-240301-
/O.CAN.KTOP.SV.W.0035.000000T0000Z-090324T0300Z/
GEARY-
951 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GEARY COUNTY HAS
BEEN CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 1 AM.
LAT...LON 3908 9614 3906 9610 3896 9637 3902 9648
3909 9646 3917 9641 3916 9635 3916 9634
3917 9633 3911 9621
TIME...MOT...LOC 0251Z 238DEG 42KT 3909 9634
$$
KSC161-197-240300-
/O.CON.KTOP.SV.W.0035.000000T0000Z-090324T0300Z/
RILEY-WABAUNSEE-
951 PM CDT MON MAR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN WABAUNSEE AND SOUTHERN RILEY COUNTIES...
AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF ALMA...OR 16 MILES
SOUTHEAST OF MANHATTAN...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCFARLAND AROUND 955 PM CDT...
PAXICO AROUND 1000 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 318 AND 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
&&
LAT...LON 3908 9614 3906 9610 3896 9637 3902 9648
3909 9646 3917 9641 3916 9635 3916 9634
3917 9633 3911 9621
TIME...MOT...LOC 0251Z 238DEG 42KT 3909 9634
$$
LEIGHTON000
WWUS53 KTOP 240259
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT MON MAR 23 2009
KSC161-197-240309-
/O.CAN.KTOP.SV.W.0035.000000T0000Z-090324T0300Z/
RILEY-WABAUNSEE-
959 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WABAUNSEE AND
SOUTHERN RILEY COUNTIES HAS BEEN CANCELLED...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 318 AND 337.
LAT...LON 3908 9614 3906 9610 3896 9637 3902 9648
3909 9646 3917 9641 3916 9635 3916 9634
3917 9633 3911 9621
TIME...MOT...LOC 0259Z 238DEG 34KT 3911 9630
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:20 PM CDT, 53 minutes earlier.
Area forecast discussion, Mar 23, 8:20 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 820 PM CDT MON MAR 23 2009 .UPDATE... UPDATED FOR SHORT TERM FORECAST TRENDS AND 00Z TAFS. && .DISCUSSION... ...MESOSCALE UPDATE... 01Z ANALYSIS INDICATES PACIFIC FRONT EXTENDING FROM SOUTHEASTERN NE SOUTHWEST THROUGH MANHATTAN AND INTO DICKINSON COUNTY. PACIFIC FRONT AND CONVECTION ALONG THE FRONT HAS SLOWED DOWN QUITE A BIT OVER THE PAST COUPLE OF HOURS...LIKELY IN RESPONSE TO NEXT VORT LOBE/SHORTWAVE TROUGH EJECTING INTO THE CENTRAL PLAINS AT THIS TIME. 00Z SPC MESOSCALE ANALYSIS INDICATES MLCAPE VALUES OF 250 TO 500 J/KG...A DECREASE OF NEARLY 500 J/KG OVER THE LAST 2 HOURS. MUCAPE VALUES HAVE DECREASED AS WELL INTO THE 500 TO 750 J/KG RANGE. MUCAPE VALUES ARE CONTAINED ALONG A NARROR CORRIDOR RIGHT ALONG THE PACIFIC FRONT. LOW LEVEL MOISTURE HAS BEEN POOLING NEAR THE DRYLINE/PACIFIC FRONT INTERSECTION IN SOUTH CENTRAL KS. WOULD EXPECT LOW LEVEL MOISTURE WILL SURGE BACK NORTH ALONG THE SLOW MOVING PACIFIC FRONT AS THE NEXT SHORTWAVE TROUGH MOVES INTO THE CENTRAL PLAINS. WITH THE LEFT EXIT REGION OF THE H300 JET OVER THE CWA...AND CONTINUED STRONG CONVERGENCE ALONG THIS FRONT WOULD ANTICIPATE CONTINUED...BUT LIKELY SUB SEVERE CONVECTION TO CONTINUE ALONG THIS BOUNDARY OVER THE NEXT FEW HOURS. WITH DECREASING INSTABILITY WOULD ANTICIPATE ANY SEVERE WEATHER THREAT TO BE ISOLATED LARGE HAIL...AND PRIMARILY HEAVY RAINFALL MOVING FORWARD TOWARDS MIDNIGHT. UNTIL FRONT HAS MOVED THROUGH THE FORECAST AREA...THE TORNADO THREAT REMAINS NON ZERO...SO TORNADO WATCH WILL CONTINUE JUST IN CASE LOW LEVEL MOISTURE RETURN IS MORE SIGNIFICANT THAN FORECAST. OTHERWISE WILL START TO LOOK FOR HEAVY RAINFALL PRODUCING LOCALIZED FLOODING IF THIS PACIFIC FRONT DOES NOT MOVE HERE WITHIN THE NEXT COUPLE OF HOURS. CAVANAUGH && .AVIATION... LITTLE CHANGE TO EARLIER ISSUANCE. STILL PLANNING ON LINE OF STORMS AT TOP/FOE SITES 02-05Z WITH SOME ELEVATED NEARBY STORMS UNTIL THEN. SOUTHERLY WINDS WILL TRANSITION TO WESTERLY AS THE BOUNDARY PASSES AND DIMINISH IN THE OVERNIGHT HOURS. .PREV DISCUSSION... /ISSUED 335 PM CDT MON MAR 23 2009/ DISCUSSION... PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS. STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7 PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME. INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70. FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE TONIGHT. THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY. LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S. TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE AFTERNOON. NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA. STARK AVIATION... MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING. TIGHT SURFACE PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT TAF SITES THIS AFTERNOON. THIS SHOULD DECREASE AS SURFACE COLD FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS. WITH APPROACH OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF STORMS POSSIBLE THIS EVENING. SOME SHOWERS MAY LINGER INTO THE EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST AFTER MIDNIGHT. WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS AROUND FRONTAL PASSAGE. WESTERLY WINDS AT SURFACE WILL RESULT IN DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 1 AM TUESDAY FOR KSZ008-KSZ009-KSZ010-KSZ011- KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035- KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058- KSZ059. &&
Hazardous weather outlook, Mar 23, 1:41 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 141 PM CDT MON MAR 23 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-241845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 141 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7 PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE ATTEMPTED. THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS. INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. CAVANAUGH
In the hours before
Local storm report, Mar 23, 8:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 2 E HIAWATHA 39.86N 95.50W
03/23/2009 E1.00 INCH BROWN KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, Mar 23, 8:23 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 823 PM CDT MON MAR 23 2009 KSZ022-023-035-036-240215- DICKINSON-GEARY-POTTAWATOMIE-RILEY- 823 PM CDT MON MAR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR RILEY...POTTAWATOMIE...GEARY AND DICKINSON COUNTIES... THROUGH 915 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF RILEY...POTTAWATOMIE...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MANHATTAN...ST. GEORGE AND LOUISVILLE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 293 AND 319 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. LEIGHTON
Local storm report, Mar 23, 8:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN BAILEYVILLE 39.84N 96.18W
03/23/2009 M1.28 INCH NEMAHA KS CO-OP OBSERVER
&&
BYRNESpecial weather statement, Mar 23, 8:42 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 842 PM CDT MON MAR 23 2009 KSZ035-240215- DICKINSON- 842 PM CDT MON MAR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY... THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HOPE...HERINGTON AND WOODBINE. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Mar 23, 8:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL ENE HOPE 38.69N 97.07W
03/23/2009 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 23, 9:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 5 SW WOODBINE 38.74N 97.01W
03/23/2009 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 29 min |
| Mar 23, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 38 min |
| Mar 23, 7:07 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 5 hr |
| Mar 23, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 50 min |
| Mar 23, 8:51 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 39 min |
| Mar 23, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 33 min |
| Mar 23, 10:21 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 25 min |
| Mar 23, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| Mar 23, 11:25 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 35 min |
| Mar 23, 11:49 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 26 min |
| Mar 24, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 34 min |
| Mar 24, 1:22 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 83 min |
| Mar 24, 2:28 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 62 min |
| Mar 24, 11:02 AM CDT | River Flood Warning | TOP | Lyon, Osage | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.